Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 237, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 20, 2012, 9:06 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2012, 9:06 PM EDT (01:06 UTC)
- Expired
- Jul 20, 2012, 9:34 PM EDT
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1648 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
913 WUUS54 KMRX 210106 SVRMRX TNC107-123-210145- /O.NEW.KMRX.SV.W.0237.120721T0106Z-120721T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 906 PM EDT FRI JUL 20 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCMINN COUNTY IN EAST TENNESSEE... MONROE COUNTY IN EAST TENNESSEE... * UNTIL 945 PM EDT * AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MADISONVILLE...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... MADISONVILLE...MOUNT VERNON...TELLICO PLAINS AND TARIFFVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3549 8414 3530 8437 3550 8455 3561 8442 TIME...MOT...LOC 0106Z 315DEG 8KT 3552 8442 $$ DGS
1 follow-up statement
635 WWUS54 KMRX 210134 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 934 PM EDT FRI JUL 20 2012 TNC107-123-210145- /O.CAN.KMRX.SV.W.0237.000000T0000Z-120721T0145Z/ MCMINN TN-MONROE TN- 934 PM EDT FRI JUL 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR MONROE AND MCMINN COUNTIES IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED. LAT...LON 3549 8414 3530 8437 3550 8455 3561 8442 TIME...MOT...LOC 0135Z 315DEG 8KT 3547 8436 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:37 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 20, 7:37 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 737 PM EDT FRI JUL 20 2012 .AVIATION...CONVECTION FIRING AGAIN THIS EVENING ONE CLUSTER APPROACHING TYS AND ANOTHER AREA JUST EAST OF CHA WHILE MORE SHOWERS AND STORMS IN SE KY HEADED TOWARD NE TN. AS MOIST UNSTABLE AIR IS LIFTED IN ASSOCIATION WITH THE FRONTAL BOUNDARY SINKING SOUTH FROM THE OHIO VALLEY. ADDED TEMPO FOR STORMS AT TYS AND MAY NEED TEMPO LATER AT TRI. FOG POSSIBLE OVERNIGHT WITH LOW CLOUD LAYERS FORMING TOO. KEPT LIGHT FOG AT TYS AND CHA WITH MVFR FOG AT TRI AND LIFR CEILING. AT CHA BROUGHT IN IFR CEILING AND MVFR AT TYS WITH CEILINGS IMPROVING TO VFR BETWEEN 14 AND 16Z. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Jul 20, 1:24 PM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 124 PM EDT FRI JUL 20 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 124 PM EDT FRI JUL 20 2012 /1224 PM CDT FRI JUL 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS EVENING...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. THE STRONGEST STORMS MIGHT PRODUCE GUSTY WINDS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF 1 INCH PER HOUR. BE ALERT FOR FREQUENT CLOUD TO GROUND LIGHTNING STRIKES IN AND NEAR ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS EACH DAY COULD BECOME STRONG TO SEVERE... BRINGING THE POSSIBILITY OF STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME. TG/SR
In the hours before
Special weather statement, Jul 20, 9:01 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 901 PM EDT FRI JUL 20 2012 TNZ068-086-087-210145- LOUDON TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN- 901 PM EDT FRI JUL 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND LOUDON COUNTIES UNTIL 945 PM EDT... AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...MOUNT VERNON...TELLICO PLAINS AND TARIFFVILLE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:50 PM EDT | Areal Flood Advisory | MRX | Marion | 115 min |
| Jul 21, 12:30 AM EDT | Areal Flood Advisory | MRX | Hamilton | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.